Link between taking statins and muscle injuries

Dated:   

Statin Drug UseThe NHS has issued a response to an article that using statins can lead to a high risk of muscular injuries. The NHS has warned that the Daily Telegraph's claims were ‘overblown’ as the real risk of developing muscular injuries through statin use is very small.

What are statins?


Statins are commonly prescribed drugs that lower blood cholesterol levels. They are widely used by older people in the UK to reduce the risk of heart disease, heart attacks and strokes. Around 5 million people in the UK take statins.

The research into muscle damage


On 4th June 2013, the Daily Telegraph published an article based on a medical study by researchers in the Brooke Army Medical Centre based in Texas, USA. The study involved patients of the military healthcare system and compared muscle damage and risks in 6,967 statin users compared to the same number of non-statin users.

The news article was based on the research results and did not refer to specific statistics about the increase in risk of muscle damage to statin users. The NHS claims that the way they portrayed the statistics "may have given the impression that the risk of muscle damage to statin users was very high."

NHS statistics of statin risks


In fact, the NHS use specific figures to suggest that the increased risk of muscle damage by using statins is only between 1-3%, a very small percentage risk.

They suggest that the risk of developing musculoskeletal diseases through statin use is low. Musculoskeletal diseases affect the body's muscles, joints, tendons, ligaments and nerves. The study showed that 85% of non-statin users were diagnosed with a musculoskeletal condition, compared to 87% of statin users. This correlates to 1 in 47 statin users being diagnosed with a musculoskeletal disease.

The study showed no statistical difference in odds of developing osteoarthritis or other joint diseases, by taking statins.

The positive effects of taking statins


The NHS does not deny that taking statins does have a small risk of developing a musculoskeletal condition. Although they recognise that common side effects include nosebleeds, cold-like symptoms, headache, and nausea.

They also stress the importance of recognising the benefits of statins, which they suggest the Daily Telegraph article ignored. They believe that "the benefits in terms of reduced cardiovascular risk are likely to outweigh any small increase in risk of musculoskeletal problems."

Dr Tim Chico, of the University of Sheffield and Sheffield Teaching Hospitals, said: "Statins save lives when used in the right type of patient, generally those at higher risk of stroke or heart attack because of other medical problems."

“With statins the benefits are hidden; many people were going to have a heart attack today that was prevented by their statins, but they will never know. The side effects of statins are often all too obvious, and this biases many people against a potentially life-saving tablet.”

The NHS advises anyone taking statins who feels new muscle pain, tenderness or weakness to consult their doctor or pharmacist.

Useful Links



To find out how we could help you please make a no-obligation enquiry or call freephone: 0808 129 3320.




News Archive


Get In Touch